Skip to main content

 

A lot of young ladies all over the world take contraceptives (either self-medicative or medically prescribed) to prevent unexpected and unwanted pregnancies or as hormonal treatment. This is quite understandable because raising children involves a lot of responsibilities that they might not be ready to handle.

However, apart from preventing pregnancy, these contraceptives, popularly called “pills” can have side effects on the eyesight of women who take them. Some of the side effects are relatively mild and can be easily addressed, but others could be severe, requiring medical treatment. Mild negative side effects of contraceptives on the eyes include dry eye, corneal disturbances, eye inflammation, blurry vision, discomfort in wearing contact lenses, discomfort on the eye surface, etc.

Some of the severe adverse effects are listed below. Please note that most of the severe side effects are due to misuse and overdose of contraceptive pills

Lens opacities

This means the clouding of the human eye lens, as with cataracts. This usually results in visual challenges, which could end up in blindness.

Thrombosis of the retinal vessels

This happens when there is a blood clot in the retinal vein. This blocks the vein, resulting in fluid leakage into the retina. When this happens, severe damaging eye problems such as glaucoma sets in.

Intraocular haemorrhage 

This means bleeding inside the eyes caused by a disorder triggered by the use of contraceptives.

Aneurism

This is the swelling of a blood vessel in the eye due to the pressure that comes from blood flowing through a weakened blood vessel. If this condition is not properly managed medically, the swollen vessel can burst open and result in a more severe eye condition.

Mild vision problems are often resolved without medical intervention as your hormone levels and body adapt to the contraceptives. It also reverses when you stop taking them. This would take time; sometimes, up to a couple of months. The severe side effects of contraceptives would require urgent medical attention and prolonged follow-up visits to your eye care provider to preserve your eyesight.

However, irrespective of the category of your symptoms, if the symptoms do not improve, or get worse over time, seek professional medical help immediately. It is also important not to self medicate on contraceptives and to also use them as recommended to avoid adverse effects on the eye. Seek the advice of your eye doctor before consuming any contraceptives.